New York, 2025

Damaging Winds in New York, May 16 to 17, 2025

May 16 to 17, 2025 · NWS BTV · 5 events in 2 counties and zones

A weak area of low pressure and associated front moved across northern NY during the afternoon and evening hours of May 17th. This system moved across a relatively unstable airmass across the region that resulted in numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak area of low pressure and associated front moved across northern NY during the afternoon and evening hours of May 17th. This system moved across a relatively unstable airmass across the region that resulted in numerous showers and thunderstorms.

Some of the thunderstorms were severe with damaging winds knocking down several trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 16, 2:23 PM EST, 47 minutes earlier.

Area forecast discussion, May 16, 2:23 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
323 PM EDT Fri May 16 2025

.SYNOPSIS...
Widely scattered showers and thunderstorms will continue through
this evening with a lull in activity overnight. Saturday, strong
to severe thunderstorms are possible mainly from noon through
8PM. Much cooler conditions arrive on Sunday and will linger
into the first half of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 304 PM EDT Friday...Moderate CAPE profiles are supportive
of scattered to numerous showers with isolated to scattered
thunderstorms. Coupled with temperatures in the upper 70s/low
80 with dew points in the upper 50s to 60s, and a few
thunderstorms could become strong to severe. Best chance of that
occurring this afternoon/early evening will be towards the
Champlain Valley of New York and across southern Essex County,
NY and Addison/northern Rutland Counties of Vermont. An MCV
moving through Essex County, NY could be just the forcing edge
to kick off a stronger cell, but so far storms have been fairly
tame. A few have likely produced brief periods of small hail and
some modest wind gusts, but by and large, storm tops have been
low lacking a stronger forcing mechanism outside of decent
instability and general troughiness aloft. Should something get
going, it could become long-lived and feed off unseasonably hot
temperatures - BTV has hit 86 - and develop into a broken line.
Showers/thunderstorms track east through the evening with
chances decreasing overnight as weak forcing exits
northeastward. Some pockets of fog will be possible tonight
where low clouds are more limited and rainfall occurs this
afternoon/evening. Moisture/clouds will likely keep temperatures
moderated tonight for most spots, similar to this morning's
lows in the upper 50s to 60s.

The next series of troughs will roll through the North Country
Saturday bringing decent lapse rates aloft and increased shear.
Projected hodographs, moderately high CAPE in the 500-1500 J/kg
range, and continued warmth will support better chances of
severe thunderstorms Saturday afternoon. As such SPC has our
region under a SLIGHT RISK of severe thunderstorms. Given tall
CAPE profiles and elevated PWATs, localized heavy rainfall with
these thunderstorms could produce flash flooding should
multiple cells go over the same area. Cloud cover will temper
high temperatures tomorrow, but still looking at upper 70s to
around 80 degrees.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 304 PM EDT Friday...An active, but largely unimpactful stretch
of weather is then expected for Saturday night into the Sunday night
time frame. Our area will lie on the southern flanks of a synoptic-
scale polar longwave trough centered across northern Quebec with
rather brisk west-northwest flow aloft. Two distinct shortwave
features remain on track to cross our area during the period, mainly
focused in the Sunday/Sunday night time frame. Seasonably cool
boundary layer thermal profiles support mainly snow showers or light
snows with these features, though their quick movement and limited
moisture support only light accumulations of 1-3" across elevated
terrain and perhaps the SLV, and an inch or less in the Champlain/CT
River Valleys. Low temperatures range through the teens to around 20
Saturday night with corresponding highs on Sunday in the upper 20s
to mid 30s. Then slightly milder Sunday night with generally 20s
expected.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 304 PM EDT Friday...The broad theme for Sunday into next week
is one of much cooler and unsettled weather as a series of upper
lows affect the region. A series of rex blocks, initially across the
far North Atlantic and then across south central Canada by the
middle of next week will keep flow more bogged down across our
region through the period. Sunday into Sunday night looks quite
inclement with periodic showers and cool northerly flow, which
likely persist across portions of northern VT into Monday. Brief
drying occurs by Tuesday into the first part of Wednesday, before
the next upper closed low trundles into the area with a widespread
showery regime returning for the back half of the work week. Given
cooler temperatures and a largely stable boundary layer, the threat
for severe weather is essentially nil. Daily highs to largely range
through the 50s to lower 60s with overnight lows in the upper 30s
through the 40s.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z SATURDAY...VFR conditions will persist until
showers become more numerous. Best chances for showers will be
20-01Z with a few embedded thunderstorms as well. It will be
tough to pin down which terminals will have thunderstorms, but
west to east motion will favor terminals other than BTV mainly
due to the stabilizing influence of Lake Champlain. Lake Breeze
is setting up along the west shore of Lake Champlain given the
heat, so a few TS could fire along the lake breeze front this
afternoon potentially impacting PBG. Overnight MPV stands the
best chance at seeing some fog, but PBG could get some as well
should heavier rain showers or a thunderstorm occur. Deep
moisture favors lowering/thickening CIGs tomorrow east of the
Greens, so EFK/MPV could have MVFR CIGs after sunrise. Shower
chances increase after 12Z with thunderstorm chances increasing
after 16Z. Widely scattered showers are anticipated.

Outlook...

Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, Slight chance TSRA.
Sunday: Mainly MVFR, with local IFR possible. Likely SHRA.
Sunday Night: Mainly MVFR, with local IFR possible. Chance SHRA.
Monday: Mainly MVFR, with areas VFR possible. Chance SHRA.
Monday Night: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
Tuesday: Mainly MVFR, with local IFR possible. Slight chance
SHRA.
Tuesday Night: Mainly MVFR, with local IFR possible. NO SIG WX.
Wednesday: MVFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Boyd
NEAR TERM...Boyd
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Boyd
Hazardous weather outlook, May 16, 2:41 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
341 PM EDT Fri May 16 2025

NYZ026>031-034-035-087-VTZ001>011-016>021-171945-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
341 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms this afternoon and evening could
produce small hail, gusty winds, localized heavy rainfall, and
deadly lightning. Widespread severe storms are not likely, a rare
stronger storm remains possible until sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered strong to severe thunderstorms are possible
mainly from around noon through 8 PM Saturday. Damaging winds, large
hail, and localized heavy rainfall are the main threats. Locations
where multiple rounds of thunderstorms occur will be susceptible to
flash flooding. Have a plan in place for thunderstorms tomorrow and
be ready to head indoors.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 2:38 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Burlington VT
338 PM EDT Fri May 16 2025

NYZ028-031-VTZ001-162045-
Eastern Clinton NY-Western Clinton NY-Grand Isle VT-
338 PM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLINTON AND NORTH
CENTRAL GRAND ISLE COUNTIES THROUGH 445 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mooers, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alburgh Village, Ellenburg Depot, Mooers Village, Irona, Sciota,
Champlain, Mooers Forks, King Bay, Cannon Corners, Kelly Bay, Perry
Mills, Windmill Point, Rouses Point, Alder Bend, Altona, Catfish
Point, Mooers, Champlain Village, Scales Point, and Catfish Bay In
Clinton County.

This includes Interstate 87 between mile markers 169 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4498 7322 4480 7380 4496 7393 4500 7384
      4501 7324
TIME...MOT...LOC 1938Z 241DEG 22KT 4492 7378

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Myskowski

The radar

The Burlington radar (KCXX), 63 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
May 16, 3:10 PM EST
Where
Clinton County, 2.49 mi NNE of Mooers Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
44.981, -73.604

Tree down on high tension lines and blocking the road near the intersection of Eddy/North star and Farrand roads.

Thunderstorm Wind, Clinton

When
May 17, 1:42 PM EST
Where
Clinton County, 1.7 mi NE of Peasleeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.620, -73.650

Trees down on power lines.

Thunderstorm Wind, Clinton

When
May 17, 1:50 PM EST
Where
Clinton County, 1.84 mi WNW of Schuyler Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
44.642, -73.584

Trees downed by thunderstorm winds near the intersection of Turner road and Sopher street.

Thunderstorm Wind, Essex

When
May 17, 2:20 PM EST
Where
Essex County, 1.37 mi WNW of Westport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
44.186, -73.457

Tree on powerlines on Ledge Hill Road.

Thunderstorm Wind, Essex

When
May 17, 2:22 PM EST to 2:24 PM EST
Where
Essex County, 0.06 mi NE of Wadhams
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.230, -73.469

Tree and other debris down along Elizabethtown-Wadhams road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246210, 1246205, 1246209, 1246215, 1246206.